Community Connection: Ovarian Cancer Canada is looking for volunteers! Could you help?

OVdialogue – consider joining our team in the role of Peer Support Volunteer. Over a few hours each week, you would be part of a team that helps connect people, support conversations and are thought leaders for OVdialogue. This is your opportunity to give back to those who have/continue to support you through the tough times, share your unique experiences, and help celebrate successes. For more details of what this entails, please reach out to @Mfallis ([email protected]).
Hi everyone, there is currently a glitch in the system that is causing the notifications you'd normally receive to your personal email inbox are not being sent. The platform provider is working on this and hopes to have this fixed as soon as possible. In the meantime, please be sure to sign into OVdialogue often so that you don't miss any conversations, personal messages, or new posts. Thank you for your understanding.

Horrific leg weakness and leg pain - anything help?

Hello All

I've been on a  Taxol/Avastin protocol for many months now.  I recently ask my oncologist to give me a week off every month b/c the side effects of treatment 4 x a month were getting worse and worse.  He agreed and we will see what the results are. The biggest and most problematic side effect is the excruciating thigh pain and weakness.  I can now take only about 10 steps then I have to sit down and rest my legs. It's very debilitating as you can imagine.  I am open to all and any ideas that may have helped you - I'm  a think outside the box person.  Also I rarely take painkillers so if you found one that actually helped with your leg pain please share.   You never know, you might mention something I haven't tried yet that might actually help.  I've tried acupuncture, massage, a compression leg circulation thing, Claritin (only a week or so into that), resting my legs in an elevated position, custom compression socks (helps a little).  If you tried a supplement formula that helped let me know and anything else that helped.  Thanks.

Comments

  • @BellaDonna1959 Sounds like you are having a rough time of it with this leg pain.  What does your team suggest?  If they feel ceasing treatment will help and is safe for you to do so, it may be an option for you.  Keep us posted on that.
      I know you have listed a lot of things you have tried.  In my head, I need a little more info.  Like how recently have you tried any of these and in what combinations and times a week etc?  If you were trying them one after another it may have not proved fruitful but perhaps finding the right combo for right now for you may be the solution.  Are you up to explaining a little further so that we can possibly help you a little more?  What meds are you dead set against and maybe why (that is your comfort level)?  What meds have you tried or are open to trying as well.....all of it may help to give you better information to go back to your team with or food for thought.  What is your activity level like on a daily basis as well.  If you are in pain, I am imagining not much but I could be way off base.   Let us know when you can so we can assist you with this better.  <3
  • @Strongwoman Thanks for the reply.  I am not against pain killers - I just don't usually take them unless I'm at the end of my rope pain-wise.  Open to trying them - if anyone has suggestions to ask my oncologist for them I will. I have done the compression thing several times a week- I put my legs in a sleeve and it inflates and deflates pumping the blood.  I started it after a shallow clot formed in the summer in my calf (2023).  I wear the compression socks most days and have for months now.  The acupuncture I just started.  Not much activity daily - because to walk much hurts. I do some couch exercises like ankle pumping back and forth and lifting light weights.  I reached out to a physio clinic and will see them in 3 weeks.  I hope they can help me safely exercise in some way to increase the bone and muscle strength in my legs and hopefully offer pain reduction and stretching.  My insurance is very generous with P.T. thank goodness.  I am just fed up with the lack of ability from the side-effects.  The cancer causes me belly pain but that comes and goes - the leg pain is relentless.
  • @BellaDonna1959 I think you stated it well "I am just fed up with the lack of ability from the side effects".  It can get most of us down, the chronic component to some side effects and pain. It is wearing on a body physically,  mentally and emotionally.  
      I would probably say that a pain med may not be in order in your case (could be wrong), and that possibly a medication to assist with nerve pain might be considered.  That is something to discuss with your doctor/team.
     I would encourage you to persevere with mobility.  I would do what you can (whether that be 10 steps or 5) and do it a couple times a day faithfully for a week or two.  I would then start to build from there and increase slightly the steps or time (whichever you are going off of).  Motion will help with the things you are concerned with mobility, muscle, strength and circulation. It will also give you a base to discuss and go from with physio (PT).  The pumping action of the mechanical sleeve can assist with circulation and any exercises that you are doing are considered passive and good to stay with until you receive further instruction.  The acupuncture, you will have to give it some time. From my experience they (acupuncturists) usually have a formula or guideline they work from....for example...a sprained wrist should usually take 5 treatments per se....Then they would know if they were on the right track OR to change up what they were doing.  Do your best to hang in there until you get to that physio appt. 3 wks seems far away and I am sure it will pass by quickly.  
      Try an Epsom salt bath or even possibly a CBD bath bomb and see if you get any relief.
      Hope some of this helps and if you have any more questions, ask.....as a community we will do our best to assist you with this.
      Try some mindfulness meditation to see if you can be mindful and re-direct some of those feelings and find a place of calm.  It will take practice if you don't meditate currently, be patient and go with the process. 
      Healing thoughts being sent your way.  <3
  • @BellaDonna1959 I have also had some leg pain, although it doesn’t sound as severe as yours. I do experience some cramping in my thighs.  My magnesium level is low, and I wonder if this may be the partial cause of the leg pain?  I just finished 6 rounds of Taxel/Carboplatin in December, and am now only receiving Avastin every 21 days.  I started taking magnesium supplements.  I have also started using my recumbent bike in the lowest setting for 5 minutes.  Walking does hurt, but I find that the less I do, the worse I feel. Perhaps you may also wish to look into cold water therapy?  A friend of mine has started it for her very sore feet and finds it helpful.  I’d be curious as to what your doctor and physiotherapist think about cold water therapy.
  • @HorseGirl Thanks for the reply.  I do take magnesium supplements but I've ordered a new brand because the one I take now is running out - maybe this new one will be more effective.  I will ask about the cold water therapy.  
  • @BellaDonna1959 How are you doing with things? Any resolution or relief yet?  Your PT appt should be coming up soon, yes?